Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 4:42 PM MST for Santa Cruz County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 4:42 PM MST (23:42 UTC)
- Expired
- Aug 22, 2019, 5:30 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156
WUUS55 KTWC 222342
SVRTWC
AZC023-230030-
/O.NEW.KTWC.SV.W.0069.190822T2342Z-190823T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
442 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 530 PM MST.
* At 441 PM MST, severe thunderstorms were located along a line
extending from near Patagonia Lake State Park to 7 miles southeast
of Nogales International Airport, and are nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nogales International Airport, Patagonia Lake State Park and Kino
Springs.
This includes Route 82 between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3154 11094 3157 11078 3152 11077 3138 11071
3133 11067 3133 11088
TIME...MOT...LOC 2341Z 095DEG 2KT 3154 11085 3134 11075
HAIL...0.75IN
WIND...60MPH
$$
JRM2 follow-up statements
052
WWUS55 KTWC 230009
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
509 PM MST Thu Aug 22 2019
AZC023-230030-
/O.CON.KTWC.SV.W.0069.000000T0000Z-190823T0030Z/
Santa Cruz-
509 PM MST Thu Aug 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 508 PM MST, severe thunderstorms were located along a line
extending from 7 miles northeast of Rio Rico to Patagonia Lake State
Park to Nogales International Airport to 9 miles east of Nogales,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nogales International Airport, Patagonia Lake State Park and Kino
Springs.
This includes Route 82 between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3140 11073 3133 11073 3133 11088 3154 11094
3157 11078 3151 11077
TIME...MOT...LOC 0008Z 063DEG 9KT 3154 11088 3147 11086 3143 11084
3134 11078
HAIL...<.75IN
WIND...60MPH
$$
JRM577
WWUS55 KTWC 230023
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
523 PM MST Thu Aug 22 2019
AZC023-230032-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-190823T0030Z/
Santa Cruz-
523 PM MST Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 530 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3140 11073 3133 11073 3133 11088 3154 11094
3157 11078 3151 11077
TIME...MOT...LOC 0022Z 270DEG 2KT 3154 11083 3147 11081 3143 11079
3134 11073
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure builds back overhead for the first half of next week which will usher in drier conditions along with above average temperatures. Another chance for showers and thunderstorms will then exist toward the latter half of next week. && .DISCUSSION...As expected, isolated convection has developed across the higher terrain early this afternoon. The increase in moisture which is helping to fuel our storms today is also keeping temperatures from reaching record levels once again, with values generally running 3 to 6 degrees cooler than 24 hours ago. That said, still expecting max temps this afternoon to top out 4 to 7 degrees above normal. Expect showers and thunderstorms to increase in coverage into the early evening hours, especially with colliding outflows and subsequent storm development. A few storms will be strong or severe, primarily producing gusty winds and isolated heavy downpours, as SPC mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and up to 1.3" PWAT over most of southern AZ. With how hot and dry its been the last several days, expect especially the stronger outflows to kick up some dust with reduced visibility at times. Another shot of reinforcing moisture is expected to arrive Friday which will push chances for showers and thunderstorms up even more. We'll have to see how things unfold particularly Friday night into Saturday morning, as remnant cloudiness from convection could do well to inhibit development on Saturday afternoon. For what its worth, temperatures this weekend will peak at or even slightly below normal. This more typical monsoon pattern will be short-lived, as models indicate high pressure setting up overhead early next week which will dry things out and allow the return of very hot temperatures. Thereafter, particularly from next Wednesday onward after a few days of sustained easterly flow aloft, moisture looks to once again return along with an uptick in convection and a cooling of temperatures. && .AVIATION...Valid through 24/00Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase to include much of southeast Arizona into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. The return of high pressure early next week will allow temperatures to rebound back above normal for a few days. As is typical this time of year, thunderstorms may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 1:34 PM MST, 3 hours 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 134 PM MST Thu Aug 22 2019 AZZ503-507-513-222100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 134 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST... At 134 PM MST, Doppler radar was tracking a strong thunderstorm over Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sonoita, Elgin and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066 TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061 MP
Special weather statement, Aug 22, 2:04 PM MST, 2 hours 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Thu Aug 22 2019 AZZ508-512-222130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 204 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 230 PM MST... At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of Douglas. This storm was nearly stationary. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bisbee-Douglas Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950 TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939 MP
Special weather statement, Aug 22, 4:02 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Thu Aug 22 2019
AZZ503-513-222345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
402 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Parker Canyon Lake, or 17 miles east of Nogales.
This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3138 11081 3148 11066 3137 11044 3133 11049
3133 11077
TIME...MOT...LOC 2301Z 316DEG 0KT 3136 11064
JRMSpecial weather statement, Aug 22, 4:34 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
434 PM MST Thu Aug 22 2019
AZZ503-513-230015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
434 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
515 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 10 miles northeast of Nogales.
Another storm was northwest of Patagonia Lake. Both storms are
moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 11074 3149 11069 3133 11067 3133 11092
3162 11098
TIME...MOT...LOC 2333Z 095DEG 11KT 3146 11080
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 44 min |
| Aug 22, 1:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Aug 22, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 22, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Aug 22, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 54 min |
| Aug 22, 2:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 22, 2:53 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 3:14 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 22, 4:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 22, 4:10 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 22, 4:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.